Pseudomembranous colitis refers to swelling or inflammation of the large intestine (colon) due to an overgrowth of Clostridium difficile (C difficile) bacteria.
This infection is a common cause of diarrhea after antibiotic use.
Antibiotic-associated colitis; Colitis - pseudomembranous; Necrotizing colitis; C difficile - pseudomembranous
The C difficile bacteria normally lives in the intestine. However, too much of these bacteria may grow when you take antibiotics. The bacteria give off a strong toxin that causes inflammation and bleeding in the lining of the colon.
Any antibiotic can cause this condition. The drugs responsible for the problem most of the time are ampicillin, clindamycin, fluoroquinolones, and cephalosporins.
Health care providers in the hospital may pass this bacteria from 1 person to another.
Pseudomembranous colitis is uncommon in children, and rare in infants. It is most often seen in people who are in the hospital. However, it is becoming more common in people who take antibiotics and are not in a hospital.
Risk factors include:
Exams and Tests
The following tests may be done:
The antibiotic or other medicine causing the condition should be stopped. Metronidazole or vancomycin is most often used to treat the problem, but other medicines may also be used.
Electrolyte solutions or fluids given through a vein may be needed to treat dehydration due to diarrhea. In rare cases, surgery is needed to treat infections that get worse or do not respond to antibiotics.
Long term antibiotics may be needed if the C difficile infection returns. A new treatment called fecal microbiota transplant ("stool transplant") has also been effective for infections that come back.
Your provider may also suggest that you take probiotics if the infection returns.
The outlook is good in most cases, if there are no complications. However, up to 1 in 5 infections may return and need more treatment.
Complications may include:
When to Contact a Medical Professional
Call your provider if you have the following symptoms:
People who have had pseudomembranous colitis should tell their providers before taking antibiotics again. It is also very important to wash hands well to prevent passing the germ to other people. Alcohol sanitizers do not always work on C difficile.
Cohen SH, Gerding DN, Johnson S, et al. Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). Infect Control Hosp Epidemiol. 2010;31(5):431-455. PMID: 20307191 www.ncbi.nlm.nih.gov/pubmed/20307191.
Eaton SR, Mazuski JE. Overview of severe clostridium difficile infection. Critical Care Clinics. 2013;29(4):827-839. PMID: 24094379 www.ncbi.nlm.nih.gov/pubmed/24094379.
Gerding DN, Johnson S. Clostridial infections. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 296.
Gerding DN, Young VB. Clostridium difficle infection. In: Bennett JE, Dolin R, Blaser MJ, eds. Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases, Updated Edition. 8th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 245.
Kelly CP, Lamont JT. Antibiotic-associated diarrhea and clostridium difficile infection. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 10th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 112.
Review Date: 5/11/2016
Reviewed By: Subodh K. Lal, MD, gastroenterologist with Gastrointestinal Specialists of Georgia, Austell, GA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.